Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Medication side effect?

babybubblesbabybubbles Posts: 159
edited 06/11/2012 - 8:47 AM in Pain Medications
Hi everyone. For the past six months or so I've been taking Lyrica 300 mg daily to deal with some of my chronic nerve pain. It's worked pretty well; the dose could probably still be increased (we were working on that), but I spoke with my neurologist about trying a switch to Neurontin for financial reasons. (Neurontin is one-quarter the co-pay for Lyrica.)

I've only been taking the Neurontin for a couple of weeks, working up to her suggested level of 900 mg per day. I got as far as 600 mg -- but a few days ago I developed an awful high-pitched squealing noise in my left ear that just doesn't quit. It's happened a few times in the right ear as well, although for just a few minutes each time. I've read that tinnitus can be a side effect of Neurontin (Lyrica too, for that matter. Has anyone ever experienced this? I'm wondering if this is going to quit anytime soon.

My PCP has been wonderful and has continued prescriptions for Tramadol and Flexeril. That's about as strong as my medications have really ever been; I've always just tried to manage at that level, but my previous ACDF has been problematic and my post-op lumbar spine pain has increased dramatically over the past month or so. (Click on my name for the gory details.)

My NS wants me to get an SCS, what with my cervical and lumbar problems, as well as 8 herniations and a syrinx in my thoracic spine, and I've been fighting myself because I really didn't want to go there... *sigh*

I have an appointment on Monday morning with a nationally-recognized surgeon to discuss the SCS. He does pain management as well, so perhaps it's time to allow myself to explore more potent medications.

Sorry to ramble, I suppose I'm just tired. If you know about the tinnitus thingy, or you have some insights to share about the SCS or pain meds, I'd appreciate hearing.

Thanks for reading. :)


  • Hi Bubbles, I have been taking neurontin for almost a year and a half. For the past two months I've been at 1200 x 3.

    The only side effect I've had is the weight gain. I'm seeing my neurologist this week and really need to consider switching. It's not managing all of the nerve pain and my weight is out of control.

    Good luck with the scs appt. From what others say it is a huge help.
  • If you go to the Spinal Cord Stimulation forum, you can read all kinds of great information and it may help you formulate questions for your doc as well as us.


  • I tried taking Lyrica a month or so ago and had problems with it making me so dizzy that I had to grab on to anything to keep from falling down. It also caused this weird burning in my left temple that I actually had to put ice on it to help with the burning. Weird. I decided passing out all the time was not for me and quit taking Lyrica. Neurotin did not do anything for me when I tried it for the nerve pain running down my leg so now I would like to try Topomax after reading different post about it. Unfortunately there is some hold up between PM and Insurance going on that is affecting my montly cost. If they can get together and I get the approval my cost goes down 100 or more a month for it. That is huge for me. I have been waiting for a month but it seems everyone is in slow motion about me starting the med that might help. Go figure.
Sign In or Register to comment.